Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 50, NWS Honolulu, HI

March 9, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2006, 4:21 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 4:21 PM HST (02:21 UTC)
Expired
Mar 9, 2006, 7:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 100230
FFWHFO
HIC007-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
421 PM HST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 715 PM HST

* KAUAI CIVIL DEFENSE REPORTED THE CLOSURE OF KUHIO HIGHWAY AT THE 
  HANALEI RIVER BRIDGE DUE TO HIGH WATER LEVELS.  ANOTHER AREA OF 
  HEAVY RAINS IS MOVING TOWARD KAUAI FROM THE SOUTHEAST AT 25 MILES 
  PER HOUR AND WILL REACH THE POIPU AND LIHUE AREA BY 530 PM HST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KILAUEA...PRINCEVILLE...HANALEI...WAINIHA...KAPAA...ANAHOLA...
  WAILUA...LIHUE...POIPU...OMAO AND KALAHEO.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINS WILL CAUSE FLASH FLOODING OF 
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 715 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2205 15966 2187 15955 2189 15933 2223 15928
      2224 15966

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 4:00 PM HST, 21 minutes earlier.

Area forecast discussion, Mar 9, 4:00 PM HST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU MAR 9 2006

.SYNOPSIS...
THE THREAT OF HEAVY RAINFALL AND THUNDERSTORMS WILL CONTINUE THROUGH
THE DAY FRIDAY AS A SURFACE TROUGH LINGERS WEST OF KAUAI. EAST
SOUTHEAST WINDS WILL GRADUALLY BECOME EAST NORTHEAST TRADES BY
SUNDAY AS THE TROUGH MOVES AWAY...STARTING A PERIOD OF DRIER WEATHER
WHICH WILL LAST THROUGH THE REST OF THE FORECAST PERIOD.

&&

.DISCUSSION...
DEEP SOUTHEAST TO SOUTH FLOW ASSOCIATED WITH A DEEP LAYER LOW NEAR
38N 173W IS LOCKED OVER THE MAIN HAWAIIAN ISLANDS...WITH A
CONVERGENT LOW LEVEL FLOW SOUTH AND EAST OF THE LOW CENTER PRODUCING
EXTENSIVE AREAS OF RAIN...WITH EMBEDDED HEAVY SHOWERS AND
THUNDERSTORMS. AN ESPECIALLY LARGE AREA OF RAIN CONTINUES TO BE
DETECTED BY RADAR NEAR KAUAI AND OAHU...AND OVER WATERS SOUTH AND
WEST OF THESE ISLANDS. THE HEAVY SHOWERS HAVE EASED...AT LEAST FOR
NOW...OVER THE EASTERN HALF OF THE BIG ISLAND. SATELLITE IMAGERY
REVEALS SHOWERY LOW CLOUDS LOOSELY ORIENTED INTO A NORTHWEST TO
SOUTHEAST BAND OVER WATERS ABOUT 250 MILES EAST OF ALL ISLANDS...AND
THESE WILL PROVIDE ADDITIONAL MOISTURE IN THE CONVERGENT LOW LEVEL
FLOW...AND WARRANTS THE HIGH WINDWARD POPS CURRENTLY IN THE GRIDS
AND THE CONTINUATION OF THE FLASH FLOOD WATCH FOR ALL ISLANDS.

THE LOW FAR TO OUR NORTHWEST IS MOVING NORTH-NORTHEAST NEAR 30
MPH...AND PROGS CONTINUE THIS GENERAL MOVEMENT TO CONTINUE OVER THE
NEXT 24 HOURS...WITH THE LOW TO BE CENTERED OVER THE ALEUTIAN
ISLANDS BY THIS TIME TOMORROW. ONE MIGHT THINK THAT THE QUICK EXIT
OF THE LOW WOULD LEAD TO A RAPID IMPROVEMENT IN ISLAND WEATHER...BUT
PROGS ARE INSISTING THAT A LOW LEVEL TROUGH WILL DEVELOP/LINGER IN
PLACE WEST OF KAUAI THROUGH SATURDAY...BEFORE WEAKENING AND MOVING
WEST AWAY FROM THE ISLANDS. THIS SOLUTION SEEMS REASONABLE...AND IS
SHARED BY THE GLOBAL MODELS...EXCEPT GFS CONTINUES TO BE MOST
AGGRESSIVE IN DEVELOPING A WEAK SURFACE LOW JUST NORTHWEST OF
KAUAI...ALONG THE LINGERING TROUGH AXIS.

EITHER WAY THE GLOBAL MODELS AGREE THAT LOW LEVEL MOISTURE
CONVERGENCE WILL CONTINUE OVER THE ISLANDS...ESPECIALLY THE WESTERN
ISLANDS...THROUGH TOMORROW...THUS THE FLOOD WATCH HAS BEEN EXTENDED
THROUGH 6 PM FRIDAY FOR ALL ISLANDS. AS A SIDE NOTE...THE THREAT OF
FLOODING RAIN MAY DIMINISH SOONER ON THE BIG ISLAND...AND LAST
LONGER FOR KAUAI...BUT DUE TO THE UNCERTAINTY OF THE EVENT...ALL
ISLANDS ARE IN THE WATCH THROUGH FRIDAY EVENING.

HIGH PRESSURE BUILDING INTO THE NORTHEAST PACIFIC WILL ALLOW THE
TROUGH TO DRIFT WEST AWAY FROM THE ISLANDS...AND ALLOW A DRIER
MODERATE TO FRESH TRADE WIND REGIME TO BUILD IN FROM THE EAST THIS
WEEKEND. A STRONG STABILIZING RIDGE IS NOT SEEN...SO THE TRADES WILL
LIKELY BRING A FEW WINDWARD SHOWERS...BUT NOT AS INTENSE OR AS
WIDESPREAD AS CURRENTLY.

&&
MARINE...
A HIGH SURF ADVISORY IS IN EFFECT FOR EAST FACING SHORES...DUE TO
THE PRESENCE OF STRONG WINDS OFFSHORE TO THE EAST PRODUCING SEAS AND
SWELLS THAT WILL RESULT IN SURF EXCEEDING ADVISORY CRITERIA THROUGH
FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALL HAWAIIAN ISLANDS EXTENDED THROUGH 6 PM
FRIDAY.
SMALL CRAFT ADVISORY FOR STRONG E/SE WINDS BIG ISLAND SOUTHEAST...
BIG ISLAND WINDWARD...MAUI WINDWARD...OAHU WINDWARD...KAUAI WINDWARD
WATERS THROUGH FRIDAY AFTERNOON.
WINTER WEATHER ADVISORY...BIG ISLAND SUMMITS THROUGH 6 AM FRIDAY.

&&

BIRCHARD

In the hours before

Local storm report, Mar 9, 4:09 PM HST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
409 PM HST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 E HANALEI             22.21N 159.49W
03/09/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            KAUAI CIVIL DEFENSE REPORTED THE CLOSURE OF KUHIO HIGHWAY
            AT THE HANALEI RIVER BRIDGE DUE TO HIGH WATER LEVELS.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:32 PM HSTSpecial Marine WarningHFO58 min
Mar 9, 5:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 10, 4:35 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 10, 7:30 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 10, 10:28 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.